Are ADHD Meds Stunting My Son’s Growth?
“Our son has taken ADHD medication for a few years. He’s small for his age, and I read that ADHD medication may stunt growth. Should I take him off the meds?”
Studies regarding the effect of stimulant medications on growth are inconsistent.
The general conclusion is that some children are an inch or so shorter than their growth curves suggest they should be. These studies find that, by adulthood, there is no apparent difference.
I would discuss your concerns with your son’s physician and review his growth chart. Perhaps you’ll discover that he’s always been small for his age. You should be concerned only if he has dropped below his usual growth curve. If so, his physician should explore why.
[Read: Can Stimulants Stunt Growth?]
How to Treat ADHD in Children: Next Questions
- What ADHD medications are used to treat children?
- Is ADHD medication right for my child?
- What are common side effects associated with ADHD medication?
- How can I address appetite suppression caused by ADHD medication use?
- How can I solve sleep problems associated with ADHD medication use?
- What can I do if ADHD medication use causes tics?
- How can I prevent the afternoon ‘medication crash?’
- What if my child becomes a ‘zombie’ while taking meds?
- Should my child take an ADHD medication vacation?
- What natural treatments help kids with ADHD?
- What if the medication stops working?
- How can I find an ADHD specialist near me?